Cancer treatment could cause hearing loss.
So many of my patients are being treated for cancer I thought a short blog about the effects of chemotherapy may be helpful for the general public. Chemotherapy agents can be potentially ototoxic to the hearing and vestibular organs. Ototoxic means that the ear is vulnerable to damage from use of the drug.
This blog will focus on one chemotherapy agent: Cisplatin. 12-25% of patients will lose some hearing from the use of Cisplatin (Simon et al 2002). The following factors increase the risk of hearing loss (Schell et all 1989, Bokemeyer et al 1998, Bertolini et al 2004)).
1. High dosages equal greater hearing loss
2. Younger patients are higher at risk for hearing loss
3. Central nervous system tumors
4. Cranial radiation therapy
5. A history noise exposure
Even if patients are not experiencing hearing problems it is highly recommended that they have their hearing evaluated prior to receiving chemotherapy. Additionally during the course of receiving chemotherapy hearing should be evaluated at least every 6 months or sooner if the patient complains of change of hearing. After the chemotherapy is completed, hearing evalutations should continue for several years as the ototoxic effects can have delayed-onset and could progress for an extended time (Bertolini, et all 2004)